Iowa, 2003

Hail in Iowa, August 20, 2003

August 20, 2003 · NWS ARX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 20, 1:20 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 20, 1:20 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT WED AUG 20 2003

FORECAST CONCERNS HAVEN/T CHANGED...FOCUSING ON THE WHEN/IF/EVER FOR
RAIN.

THE 17Z SURFACE ANALYSIS PLACED A LOW OVER CENTRAL ND...WITH A COLD
FRONT RUNNING SOUTH OF THE LOW...INTO WESTER NEB. BEST POOL OF
DEWPOINTS //70 F// EXTENDED FROM NORTH MN...SOUTHWARD INTO THE MID
MISSISSIPPI RIVER VALLEY.

UPPER LEVEL PATTERN HAS SHOWN LITTLE CHANGE OVER THE LAST SEVERAL
WEEKS...AND DON/T EXPECT ANYTHING DIFFERENT THROUGH THE UPCOMING
WEEKEND. A 500 MB SHORTWAVE TROUGH WILL LIFT AND SPIN ACROSS
NORTHERN WI TONIGHT...WITH ANOTHER WAVE MOVING QUICKLY BEHIND
IT...AND ACROSS THE SAME AREA BY 12Z THU. AT THE SFC...THE MAIN
COLD FRONT WILL DRAG ACROSS THE FORECAST AREA BY 12Z
THU...EVENTUALLY LAYING UP FROM THE MO VALLEY TO THE NEW ENGLAND
STATES. THE BETTER PCPN CHANCES APPEAR AHEAD OF THE
BOUNDARY...ASSOCIATED WITH THE UPPER LEVEL WAVES. THERE IS SOME
850:700 MB QG CONVERGENCE FROM LATE THIS AFTERNOON THROUGH THE
EVENING...AND SOME 850 MB THETA-E ADVECTION. NOT MUCH CONVECTION YET
PER THE 88-D IMAGERY...BUT AMPLE INSTABILITY //4000+ CAPE IN SOME
LOCATIONS//...SFC DEWPOINTS NEAR 70...AND 0-6 KM SHEAR 35-40 KTS
POINT TO STRONG/SEVERE STORMS IF THEY DEVELOP. SEE THE LATEST
MESOSCALE DISC FOR FURTHER DETAILS. WILL CONTINUE POPS FOR
TONIGHT...WITH BEST CHANCES LIKELY THIS EVENING.

THERE COULD BE SOME LINGERING CONVECTION AHEAD/ALONG THE SFC FRONT
ON THU MORNING...UNTIL IT PASSES EAST BY 18Z. WILL LEAVE SMALL POPS
IN FOR THE FAR EAST AND SOUTHEAST. COLDER 850 MB AIR IN THE WAKE OF
THE PASSING SFC FRONT...ALTHOUGH THE COOLER SFC AIR LAGS WELL
BEHIND. DON/T EXPECTED A DROP OFF TO MORE SEASONABLE TEMPERATURES
UNTIL FRIDAY. WITH THE COLDER 850 MB AIR...AND 850:700 MB LAPSE
RATES OF 8 C/KM...WOULD NORMALLY THINK ABOUT AFTERNOON SHOWER
POSSIBILITIES. HOWEVER...THE ATMOSPHERE LOOKS MOISTURE STARVED AT
THE MOMENT...WITH LITTLE SATURATION EVIDENT PER THE RH FIELDS AND
FORECAST SOUNDINGS.

BY FRIDAY...A SURFACE HIGH WILL HAVE SLID FROM THE NORTHERN PLAINS
TO ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. THIS WILL KEEP IT
CLEAR...BUT SHOULD ALSO BRING IN THE MORE SEASONABLE AND DRIER AIR.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

RIECK
Hazardous weather outlook, Aug 20, 3:02 PM CST, 2 hours 34 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
402 PM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

UPPER LEVEL DISTURBANCES APPROACHING FROM SOUTH CENTRAL IOWA AND
WEST CENTRAL MINNESOTA...ALONG WITH A HOT AND HUMID AIR MASS IN
PLACE ACROSS THE AREA...WILL COMBINE TO PRODUCE SCATTERED
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THERE WILL
BE ENOUGH WIND SHEAR AND INSTABILITY TO GIVE THE POTENTIAL FOR SOME
OF THESE STORMS TO BECOME SEVERE. THE MOST FAVORABLE TIME FOR SEVERE
STORMS WOULD BE MAINLY FROM NOW THROUGH UNTIL 9 PM THIS EVENING. THE
PRIMARY THREAT SHOULD BE DAMAGING WINDS AND LARGE HAIL. THERE MAY
ALSO BE A TORNADO IN CENTRAL WISCONSIN. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE.

IN ADDITION TO THE THUNDERSTORMS...HEAT INDICES THROUGH 8 PM WILL
RANGE FROM 100 TO 110 DEGREES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

BOYNE

The radar

The Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clayton

When
August 20, 5:36 PM CST
Where
Clayton County, 2 mi SE of Millville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.683, -91.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379036.